Codeine (opioid)Kate shows you the pack of codeine, which confirms your suspicions. Indeed, Sylvia shows clear signs of opioid overdose, including respiratory depression, miosis and lethargy. Progress Naloxone is administered and Sylvia recovers from this unfortunate mishap. She is now able to give you a comprehensive account of the events leading up to her admission. Sylvia admits that she has taken codeine frequently over the last couple of weeks. She says that it all started about a couple of months ago, when they won a big account at the marketing firm, where she works. She has been very stressed and she thinks that led to her having to use the bathroom constantly, sometimes up to eight times a day. This, she admits, was quite embarrasing and she was concerned that this would also happen on her business trip flight two weeks ago. Kate was kind enough to give her her prescription medication, which worked like a charm. Sylvia did not see any reason to stop using it. You explain that it is inadvisable to use prescriptions that were not explicitly meant for her. Sylvia is now well aware of this. You would like to know a little bit more about Sylvia's symptoms over the past two months. She reports that she noticed some blood in her stool and has occasionally had fever. She further reports abdominal cramps and nocturnal waking to use the bathroom. Physical examination shows abdominal tenderness. Laboratory studies show a hemoglobin of 10 g/dL (Normal range: 12.0–16.0 g/dL) and leukocyte count of 13,500/mm3 (Normal range: 4,500–11,000/mm3). Qualitative analysis of stool shows guaiac positivity. Examination of tissue obtained during colonoscopy shows ulceration of the mucosa and submucosa, consistent with ulcerative colitis. Which drug would you prescribe for Sylvia to induce and maintain remission? |
Map: Sylvia Reid_ORU (1140)
|
||
|
Review your pathway |